Iowa, 2008Cold in Iowa, April 28 to 29, 2008
April 28 to 29, 2008 · NWS DVN · 1 event in 1 county or zone
A chilly Canadian airmass spread southward into the northern portions of the region on April 28, 2008. Skies cleared during the late evening at Dubuque, Iowa allowing for a new record low temperature to be established.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A chilly Canadian airmass spread southward into the northern portions of the region on April 28, 2008. Skies cleared during the late evening at Dubuque, Iowa allowing for a new record low temperature to be established.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 28, 1:50 PM CST, 9 hours 10 minutes earlier.
Area forecast discussion, Apr 28, 1:50 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT MON APR 28 2008
.SYNOPSIS...
LOW PRESSURE OVER NORTHERN ILLINOIS WILL CONTINUE TO TRACK SOUTHEAST
AWAY FROM THE REGION. HIGH PRESSURE WILL BUILD INTO THE CORN BELT
OVERNIGHT WITH CLEARING SKIES AND FROST AND FREEZING TEMPERATURES.
ECMWF/GFS SIGNALING ANOTHER INTENSE STORM SYSTEM LATE THIS WEEK TO
IMPACT THE REGION WITH THE THREAT OF MORE HEAVY RAIN AND POSSIBLE
SEVERE WEATHER. THE UPPER LOW THEN DRIFTS SLOWLY ACROSS THE MIDWEST
THIS UPCOMING WEEKEND BRINGING WELL BELOW NORMAL TEMPERATURES AGAIN.
&&
.SHORT TERM...TONIGHT AND TUESDAY...
LOW PRESSURE THAT BROUGHT OUR SNOW SHOWERS AND SLEET THIS MORNING
SEEN SPINNING OVER NORTHERN ILLINOIS ON VISIBLE SATELLITE AND RADAR
MOSAIC IMAGERY. CURRENTLY PRECIPITATION HAS DIMINISHED COMPARED TO
THIS MORNING BUT WE WILL STILL NEED TO LINGER A CHANCE OF RAIN
SHOWERS INTO EARLY THIS EVENING IN PORTIONS OF EASTERN IOWA AND OUR
ILLINOIS COUNTIES. MUCH OF THE CLOUD COVER TODAY IS DIURNALLY DRIVEN
DUE TO THE VERY COLD AIR ALOFT. THUS EXPECT MUCH OF THIS TO
DISSIPATE AFTER SUNSET. CURRENTLY TEMPERATURES ARE MAINLY IN THE 40S
SO WITH CLEARING SKIES AND LIGHT WINDS LATER TONIGHT...THIS SHOULD
SET THE STAGE FOR FROST AND FREEZING CONDITIONS. MINIMUM
TEMPERATURES EXPECTED TO FALL INTO THE MID 20S TO AROUND 30 AT MOST
LOCATIONS SO NO CHANGES MADE TO THE FREEZE WARNING. THESE FORECAST
MINIMUMS ARE NEAR RECORD LOWS FOR APRIL 29 AS RECORDS AT THE MAJOR
CLIMATOLOGY SITES ARE IN THE MID 20S. NICER DAY ON TUESDAY AS HIGH
PRESSURE MOVES OFF TO THE EAST AND SOUTH WINDS RETURN. SOME MID/HIGH
CLOUDS SHOULD SPREAD IN FROM THE WEST BUT STILL EXPECT MOSTLY SUNNY
SKIES. TEMPERATURES SHOULD RISE INTO THE 50S TUESDAY AFTERNOON...BUT
THIS IS STILL WELL BELOW NORMAL FOR THE END OF APRIL.
..HAASE..
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
MAIN FOCUS IS ON LATE WEEK SYSTEM WITH POTENTIAL FOR ANOTHER HEAVY
RAINFALL EVENT. LATEST GFS AND ECMWF TRENDING A BIT SLOWER AND MORE
SOUTHERLY WITH TRACK OF BOTH SURFACE AND DEEP UPPER LOW THAT EMERGE
OVER THE CENTRAL PLAINS THU...THEN DEEPEN OVER CENTRAL CONUS BY
WEEKEND. OVERALL...SOLUTIONS ARE COMING INTO BETTER AGREEMENT AND
CONFIDENCE INCREASING ON POTENTIAL FOR SIGNIFICANT TO HEAVY RAIN
EVENT IN SOME PART OF CWA FOCUSED ON THU NIGHT AND FRIDAY.
LEE CYCLOGENESIS OVER EASTERN CO/WESTERN KS WED LEADS TO THE
DEVELOPMENT OF A SURFACE WARM FRONT JUST SOUTH OF THE CWA LATE WED
INTO WED NIGHT. RESULTING LOW LEVEL E-SE FLOW NORTH OF THE BOUNDARY
WILL LIMIT WARMING WED AND HAVE HELD MAX TEMPERATURES TO 60S
NORTH...TO AROUND 70 SOUTH WED. WED NIGHT...HAVE KEPT SLIGHT CHANCES
FOR ELEVATED THUNDERSTORMS THAT MAY FORM ALONG THE H85 WARM FRONT
ACROSS THE NORTH. ON THU...DEEPENING UPPER LOW OVER CENTRAL PLAINS
INCREASES MID LEVEL DIFLUENT FLOW OVER THE LOCAL AREA. THIS WILL
INCREASE THE UPGLIDE OVER THE FRONT HANGING TO THE SOUTH...LEADING
TO INCREASING THUNDERSTORM CHANCES THROUGH THE DAY.
HEAVY RAIN POTENTIAL WILL BE GREATEST THU NIGHT INTO FRI AS SURFACE
LOW OVER KS OR NEB...DEPENDING ON THE MODEL...BEGINS TO OCCLUDE.
FEED OF PW OVER 1.25 AND 10C DEWPOINTS AT H85 WILL BE FOCUSED OVER
AREA DURING THIS TIME AND WILL LIKELY BE IMPACTED BY ONE OR MORE
MCS/S. INCREASED POPS TO LIKELY THU NIGHT OVER ENTIRE AREA...AND
THEN HIGH CHANCE TO LOW END LIKELY ON FRI. SIMILAR TO LAST
EVENT...WILL HAVE POTENTIAL FOR 2 TO 3 INCH RAINFALL AMOUNTS...AND
LOCALLY HIGHER...BUT AREAS MOST AT RISK DIFFICULT TO PIN DOWN THIS
FAR OUT. WILL CONTINUE TO MONITOR CLOSELY WITH SERIOUS IMPLICATIONS
DUE TO THE ON-GOING MODERATE TO MAJOR RIVER FLOODING.
WITH SYSTEM SLOWING...HAVE SHOWERS LINGERING IN FORECAST THROUGH AT
LEAST SAT NIGHT...AND MAY NEED TO EXTEND INTO SUN IF SLOWER GFS
TIMING THE DEPARTING UPPER LOW PANS OUT. THIS WILL BE FOLLOWED BY
ANOTHER COOL DOWN TO WELL BELOW TEMPERATURES SUNDAY WITH SOME LOWS
POTENTIALLY IN THE 30S SUNDAY MORNING. AT THIS TIME...IT IS NOT
DEPICTED TO BE AS COLD ALOFT AS CURRENT SYSTEM...WITH COLDEST GFS
SHOWING H85 TEMPERATURES IN ZERO TO -2C RANGE BY SUN. MON INTRODUCED
AS DRY AND WARMER...LEANING TOWARD THE MORE PROGRESSIVE ECMWF.
..SHEETS..
&&
.AVIATION...
MUCH OF THE PRECIPITATION HAS DIMINISHED THIS AFTERNOON IN EASTERN
IOWA SO WILL KEEP TAF SITES DRY. OCNL MVFR CIGS WILL GIVE WAY TO SKC
LATER THIS EVENING AS HIGH PRESSURE BUILDS INTO THE WESTERN MIDWEST.
NORTHWEST WINDS WILL DIMINISH TO LIGHT AND VARIABLE LATE TONIGHT
THEN SHIFT TO THE SOUTH ON TUESDAY. ONLY SOME MID AND HIGH LEVEL
CLOUDS ABOVE 10000 FEET EXPECTED TO SPREAD IN FROM THE WEST TUESDAY
MORNING. THEREFORE VFR CONDITIONS EXPECTED LATER THIS EVENING THROUGH
TUESDAY.
..HAASE..
&&
.HYDROLOGY...
CRESTS CONTINUE WORKING THEIR WAY DOWNSTREAM THROUGH OUR CWA ON THE
CEDAR...WAPSIPINICON...MAQUOKETA AND MISSISSIPPI RIVERS. THE
MISSISSIPPI RIVER APPEARS TO HAVE CRESTED IN THE BELLEVUE IA AREA
WITHIN THE PAST FEW HOURS. ON THE TRIBS...THE WAPSIPINICON RIVER
CREST WILL ARRIVE IN ANAMOSA TUESDAY MORNING. THE CEDAR RIVER CREST
WILL ARRIVE IN CEDAR RAPIDS TONIGHT.
ATTENTION ALSO INCLUDES THE POSSIBLE HEAVY PRECIPITATION EVENT LATER
THIS WEEK. SEE ABOVE DISCUSSION SECTIONS FOR THE METEOROLOGICAL
DETAILS. IF THIS EVENT DOES MATERIALIZE THOUGH...WITH HEAVY
RAINFALL...THEN THE MISSISSIPPI RIVER AND ITS TRIBUTARIES MAY SEE
ADDITIONAL CRESTS. SOIL MOISTURE /PER NCEP-CPC/ FROM SOUTH CENTRAL
INTO NORTHEAST IA IS AT THE 99TH PERCENTILE FOR THIS TIME OF YEAR
WHICH IS RECORD OR NEAR RECORD. ALTHOUGH SOIL MOISTURE WILL DECREASE
SLIGHTLY BY THE END OF THIS WEEK...IT WILL STILL REMAIN WELL ABOVE
NORMAL...THUS CONTINUING THE POSSIBILITY OF MORE RUNOFF THAN AVERAGE
IF HEAVY RAINFALL DOES OCCUR.
..JAZ..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY FOR
BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY FOR
BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT TUESDAY FOR
CLARK-SCOTLAND.
&&
HAASE/SHEETS/JAZHazardous weather outlook, Apr 28, 4:00 AM CST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON APR 28 2008
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON APR 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT...
UNSEASONABLY COLD TEMPERATURES WILL BE SEEN TODAY AND TONIGHT ACROSS
THE AREA. A FREEZE WARNING IS IN EFFECT FOR LATE TONIGHT THROUGH
TUESDAY MORNING.
THERE IS A CHANCE OF ISOLATED NON-SEVERE THUNDERSTORMS ALONG AND
EAST OF THE MISSISSIPPI THIS AFTERNOON.
THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
MAQUOKETA...ENGLISH...SKUNK...MISSISSIPPI RIVER...PECATONICA...AND
ROCK RIVER BASINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
YET ANOTHER SIGNIFICANT SPRING STORM SYSTEM WILL BRING UNSETTLED
WEATHER TO THE REGION THURSDAY THROUGH SATURDAY. THIS STORM
SYSTEM WILL BE PULLING LARGE AMOUNTS OF MOISTURE NORTH FROM THE GULF
OF MEXICO. HOWEVER...IT IS NOT CLEAR HOW MUCH AND HOW EXTENSIVE THE
RAINFALL MAY BE.
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY
NIGHT. THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE POTENTIAL FOR
ANY SEVERE WEATHER ON THURSDAY AND FRIDAY.
THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
MAQUOKETA...ENGLISH...SKUNK...MISSISSIPPI RIVER...PECATONICA...AND
ROCK RIVER BASINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 28, 6:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT MON APR 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM FLOOD 2 S BELLE PLAINE 41.87N 92.27W
04/28/2008 BENTON IA LAW ENFORCEMENT
WATER IS ON THE SOUTH BOUND LANE OF HIGHWAY 21
&&
15Cold/Wind Chill, Dubuque
- When
- April 28, 11:00 PM CST to April 29, 12:00 AM CST
- Where
- Dubuque forecast zone
- Reported by
- ASOS
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
At Dubuque Iowa, a record minimum temperature was set on April 28, 2008 at 1143 pm CST when the temperature fell to 30 degrees. The previous record was 31 degrees set in 2005.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, April 28, 2008221 injured · $33 million · EF3 · 17 events
- Tornado in Virginia, April 28, 2008$500,000 · EF1 · 1 event
- Tornado in Florida, April 28, 2008$75,000 · EF0 · 1 event
- Tornado in North Carolina, April 28, 2008$20,000 · EF0 · 1 event
- Winter Weather in Wisconsin, April 28, 20084 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 28, 20084 events
- Tornado and Damaging Wind in Florida, April 28, 2008EF0 · 3 events
- Tornadoes in North Carolina, April 28, 2008EF0 · 3 events
- Damaging Winds in North Carolina, April 28, 200850 kt wind · 2 events
- Damaging Wind in Delaware, April 28, 200850 kt wind · 2 events
- Hail in Ohio, April 28, 2008$9,000 · 0.75 in hail · 2 events
- Waterspout in Gulf of Mexico, April 28, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96809.